Most toxic mushroom ingestions simply result in abdominal cramping, nausea/vomiting and diarrhea. But beware of amatoxin-containing mushrooms appropriately termed the “deadly white Amanitas” (i.e. A. phalloides (figure 1), A. bisporigera (Figure 2)).
Suspect amatoxin ingestion in a patient with an appropriate history and (if you’re lucky) the mushroom in question. Patients with amatoxin ingestion will experience acute gastroenteritis (within 24hrs of ingestion) then will experience temporary symptom resolution (within 24-36hrs of ingestion) and finally, in cases of severe intoxication, will undergo fulminant hepatic and multi-organ failure (within 2-4 days of ingestion). With confirmed or strongly suspected cases of amatoxin ingestion, you should start treatment immediately and contact your local poison center (with possible referral to an on-call mycologist). For large ingestions (1-2 mushrooms), consider transferring to a liver transplant center early.
Aside from managing your ABC’s, the following therapies are recommended:
1. Aggressive fluid resuscitation
2. Initial GI decontamination with activated charcoal (only in alert patients)
3. Multiple dose activated charcoal to reduce toxin enterohepatic circulation (only in alert patients)
– 0.5g/kg (max 50g) q4hr for 4 days after ingestion
4. IV silibinin dihemisuccinate to prevent hepatocellular toxin uptake
– IV loading dose 5 mg/kg followed by IV continuous infusion 20 mg/kg/day x6 days or until recovery
– Obtain silibinin by calling 1-866-520-4412
– If silibinin unavailable, administer high dose penicillin G IV continuous infusion 300,000-1,000,000 units/kg/day (max 40,000,000 units)
5. NAC for antioxidant therapy
All images from UpToDate.
Peredy TR. Amatoxin-containing Mushroom Poisoning Including Ingestion of Amanita phalloides. UpToDate. March 2014.